Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 95, NWS Birmingham, AL

March 26, 2005Pike County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 26, 2005, 1:06 PM CST for Pike County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2005, 1:06 PM CST (19:06 UTC)
Expired
Mar 26, 2005, 1:45 PM CST
In force
39 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Pike County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 26, 9:40 AM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-444 J/kg
Mixed-layer LCL
1605 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 261907
SVRBMX
ALC109-261945-
/O.NEW.KBMX.SV.W.0095.050326T1906Z-050326T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
106 PM CST SAT MAR 26 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PIKE COUNTY IN SOUTHEAST ALABAMA

* UNTIL 145 PM CST

* AT 1259 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO 
GOLF BALL SIZE.  THIS STORM HAS A HISTORY OF PRODUCING HAIL.  PLEASE 
TAKE COVER.  THIS STORM WAS LOCATED 25 MILES SOUTHWEST OF   
BRUNDIDGE...OR ABOUT 22 MILES SOUTHEAST OF LUVERNE...AND MOVING   
NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTH OF BRUNDIDGE BY 145 PM CST

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3163 8603 3185 8582 3179 8578 3172 8572
      3167 8572 3164 8574 3163 8574 3163 8603

$$
1 follow-up statement
000 
WWUS54 KBMX 261931
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CST SAT MAR 26 2005

ALC109-261945-
/O.CON.KBMX.SV.W.0095.000000T0000Z-050326T1945Z/
PIKE AL-
130 PM CST SAT MAR 26 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 145 PM CST FOR
SOUTHEASTERN PIKE COUNTY...

AT 128 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR BRUNDIDGE...
OR ABOUT 14 MILES SOUTHEAST OF TROY...MOVING NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRUNDIDGE BY 130 PM CST
  9 MILES SOUTHEAST OF BANKS BY 135 PM CST

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CST
SATURDAY AFTERNOON FOR SOUTHEAST ALABAMA.

LAT...LON 3163 8603 3185 8582 3179 8578 3172 8572
      3167 8572 3164 8574 3163 8574 3163 8603

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 11:26 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Mar 26, 11:26 AM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1126 AM CST SAT MAR 26 2005

.UPDATE...
UPDATED TO FURTHER RAISE TEMPERATURES...READINGS ARE NOW IN THE
UPPER 70S TO LOW 80S AREA WIDE.  HOWEVER...INCREASING CLOUDS
SHOULD CURB THE WARMING TREND.  LATEST DAY 2 OUTLOOK FROM SPC
IS MORE IN LINE WITH WHAT WE HAVE BEEN THINKING...STORMS IN THE
MORNING...WITH THE POSSIBILITY OF RE-DEVELOPMENT DURING THE
AFTERNOON.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

12/SIRMON
Hazardous weather outlook, Mar 26, 8:04 AM CST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
804 AM CST SAT MAR 26 2005

ALZ011>015-017>050-271330-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
804 AM CST SAT MAR 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TODAY AND TONIGHT).

THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS THE AREA TODAY AND
TONIGHT.

A COMPLEX COMBINATION OF FEATURES...A WEAK FRONTAL BOUNDARY MOVING
NORTH TODAY...A WARM FRONT MOVING OUT OF THE GULF TONIGHT...AND A
SHARP COLD FRONT APPROACHING THE AREA SUNDAY AFTERNOON...WILL BRING
SEVERAL WINDOWS OF POTENTIALLY SEVERE WEATHER TO CENTRAL ALABAMA.

AS THE WEAK FRONT MOVES NORTH TODAY...AND TEMPERATURES WARM IN
PARTLY CLOUDY SKIES ACROSS THE AREA...THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON.  ALTHOUGH THERE IS NOT A WIDESPREAD THREAT
OF SEVERE WEATHER THIS AFTERNOON...ISOLATED SEVERE STORMS CAN NOT BE
RULED OUT.  THE MAIN THREAT TODAY WILL BE LARGE HAIL AND GUSTY
WINDS...BUT AN ISOLATED TORNADO CAN NOT BE RULED OUT.

TONIGHT...A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER THE
LOWER MISSISSIPPI VALLEY...AND RIDE NORTHEASTWARD ALONG THE WARM
FRONT LIFTING OUT OF THE GULF.  THE LINE IS EXPECTED TO REACH
WESTERN ALABAMA NEAR OR BEFORE SUNRISE...AND CONTINUE MOVING
NORTHEASTERLY ACROSS THE AREA.  THE MAIN THREAT WILL BE LARGE HAIL,
DAMAGING WINDS, AND ISOLATED TORNADOES.

STAY TUNED FOR FUTURE UPDATES, OUTLOOKS, AND STATEMENTS REGARDING
THIS POTENTIAL SEVERE WEATHER EVENT.

.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY).

ONGOING THUNDERSTORMS MAY EXTEND INTO THE MORNING HOURS SUNDAY...
WITH SEVERE WEATHER CONTINUING.

SUNDAY AFTERNOON...A SHARP COLD FRONT WILL APPROACH THE AREA FROM
THE WEST.  A DRY SLOT IS EXPECTED TO DEVELOP BEHIND THE MORNING
STORMS...AND IF THERE IS ENOUGH TIME FOR THE ATMOSPHERE TO
DESTABILIZE AHEAD OF THE FRONT...ANOTHER ROUND OF SEVERE STORMS
IS POSSIBLE.  THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL
AND GUSTY WINDS.

NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
LIKELY BE NEEDED SATURDAY AFTERNOON THROUGH EASTER SUNDAY.

In the hours before

Special weather statement, Mar 26, 7:30 AM CST, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 AM CST SAT MAR 26 2005

ALZ011>015-017>050-262200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
730 AM CST SAT MAR 26 2005

...SEVERE WEATHER ANTICIPATED OVER EASTER WEEKEND...

AN EARLY SPRING STORM SYSTEM WILL CONTINUE TO TAKE SHAPE AND DEEPEN
OVER TEXAS DURING THE DAY TODAY.  AS THE STORM SHIFTS EASTWARD
ACROSS THE MISSISSIPPI RIVER VALLEY...IT WILL BRING THE THREAT OF
SEVERE WEATHER TO CENTRAL ALABAMA...SATURDAY AFTERNOON AND INTO
SUNDAY.

THE STORM PREDICTION CENTER HAS PLACED MOST OF CENTRAL ALABAMA UNDER
A MODERATE RISK FOR SEVERE WEATHER TODAY AND TONIGHT...WITH A SLIGHT
RISK ON SUNDAY.  IF THE SYSTEM SLOWS DOWN AT ALL...AN UPGRADE TO A
MODERATE RISK MAY BE NECESSARY SUNDAY.

THIS AFTERNOON...THE COMBINATION OF THE HEATING OF THE DAY AND A
WAVERING FRONTAL BOUNDARY WILL PROVIDE THE FOCUS FOR THUNDERSTORM
DEVELOPMENT.  ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED
THIS AFTERNOON...SOME STORMS COULD BECOME SEVERE.  THE MAIN THREATS
TODAY ARE HAIL...AND GUSTY WINDS...BUT AN ISOLATED TORNADO CAN NOT
BE RULED OUT.

TONIGHT...A WARM FRONT WILL LIFT NORTHWARD OUT OF THE GULF OF MEXICO
AND ACROSS THE FORECAST AREA...PLACING MOST OF ALABAMA IN THE
UNSTABLE WARM SECTOR OF THE STORM SYSTEM BY EARLY SUNDAY MORNING.  A
LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP IN THE LOWER
MISSISSIPPI VALLEY...AND RIDE NORTHEASTWARD...REACHING WESTERN
ALABAMA BEFORE SUNRISE.  AHEAD OF THIS LINE...SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE WARM SECTOR. DAMAGING
WINDS...LARGE HAIL...AND TORNADOES WILL ALL BE POSSIBLE IN
ASSOCIATION WITH THESE STORMS.

FINALLY...DURING THE AFTERNOON SUNDAY...A STRONG COLD FRONT WILL
APPROACH FROM THE WEST.  DEPENDING ON THE TIMING OF THE FRONT...
ANOTHER ROUND OF SEVERE STORMS IS POSSIBLE...WITH THE MAIN THREAT
BEING LARGE HAIL.

NEEDLESS TO SAY...THIS IS A VERY COMPLEX WEATHER SITUATION THAT IS
PRESENTING A NUMBER OF HAZARDS IN THE NEXT 24 TO 36 HOURS.  AT THIS
TIME...THE GREATEST THREAT FOR TORNADOES LOOKS TO BE LATE SATURDAY
NIGHT INTO EARLY SUNDAY MORNING.  IN ADDITION TO THE THREAT OF
SEVERE WEATHER...HEAVY RAIN ASSOCIATED WITH THESE STORMS COULD ALSO
PRODUCE SOME LOCALIZED FLOODING.  WIDESPREAD FLOODING PROBLEMS ARE
NOT ANTICIPATED.

THOSE WITH OUTDOOR ACTIVITIES STILL PLANNED SHOULD SERIOUSLY
CONSIDER MOVING THEM INDOORS TO A SAFE...STURDY STRUCTURE.  IF
WATCHES ARE ISSUED FOR YOUR AREA...DESIGNATE SOMEONE IN YOUR GROUP
TO MONITOR WEATHER CONDITIONS AT ALL TIMES.

KEEP UP TO DATE ON WITH THE LATEST STATEMENTS AND FORECASTS THIS
WEEKEND CONCERNING THIS SEVERE WEATHER EVENT.  CHECK BACK OFTEN WITH
NOAA WEATHER RADIO...OR YOUR FAVORITE LOCAL MEDIA OUTLET...FOR THE
LATEST INFORMATION.

81/DE BLOCK

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 1:36 PM CSTSevere Thunderstorm WarningBMXBarbour, Bullock54 min
Mar 26, 2:19 PM CSTSevere Thunderstorm WarningBMXRussell41 min
Mar 26, 3:49 PM CSTSevere Thunderstorm WarningBMXMarengo41 min
Mar 26, 5:08 PM CSTSevere Thunderstorm WarningBMXBarbour22 min
Mar 26, 5:23 PM CSTSevere Thunderstorm WarningBMXBarbour37 min
Mar 26, 5:29 PM CSTSevere Thunderstorm WarningBMXPike33 min
Mar 26, 5:43 PM CSTSevere Thunderstorm WarningBMXBullock, Montgomery47 min
Mar 26, 5:51 PM CSTSevere Thunderstorm WarningBMXSumter39 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.